Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

HIV/AIDS

Menu
Menu

Quick Links

Veterans Crisis Line Badge
My healthevet badge
EBenefits Badge
 

Ledipasvir

for Health Care Providers

Drug-Drug Interactions: Tenofovir with Boosted PI + Ledipasvir

It has been reported that the hepatitis C combination medication ledipasvir/sofosbuvir (LDV/SOF, Harvoni), and in particular the ledipasvir component, may increase tenofovir levels in the body. It also is known from previous investigations that ritonavir-boosted protease inhibitors (PIs) increase serum tenofovir concentrations. Thus, there has been a concern that coadministration of tenofovir with both ledapisvir and a boosted PI may increase the risk of renal toxicity.

A recent randomized controlled PK study performed in healthy volunteers provides data on the interactions involving LDV/SOF, tenofovir, and 2 boosted PIs, atazanavir/ritonavir (ATV/r) and darunavir/ritonavir (DRV/r). Four groups of 24 healthy volunteers each were given LDV/SOF with (either simultaneously or staggered by 12 hours) either ATV/r + TDF/FTC or DRV/r + TDF/FTC. Tenofovir concentrations increased 38-64% when given with SOF/LDV + either of the boosted PIs compared with when given with the boosted PI alone. ATV AUCtau and Ctau and ritonavir Ctau increased when given with LDV/SOF, LDV PK parameters increased (70-130%) when given with ATV/r; and SOF AUC and Cmax decreased 30-37% when given with DRV/r. Staggered administration did not affect the PK results.

These effects were judged not to be clinically significant, but given the lack of safety data on use of LDV/SOF with tenofovir in a boosted PI regimen, it is prudent to continue to follow the recommendation in the current LDV/SOF package insert: "Consider alternative HCV or antiretroviral therapy to avoid increases in tenofovir exposures. If coadministration is necessary, monitor for tenofovir-associated adverse reactions."

Reference

German P, Garrison K, Pang PS, et al. Drug-drug interactions between anti-HCV regimen ledipasvir/sofosbuvir and antiretrovirals. In: Program and abstracts of the 2015 Conference on Retroviruses and Opportunistic Infections; February 3-6, 2015; Seattle. Abstract 82.